Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 9, 2014, 9:51 PM CDT for Mitchell County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2014, 9:51 PM CDT (02:51 UTC)
- Expired
- Aug 10, 2014, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:37 PM CDT | HEAVY RAIN 3.5 | 1 N Beloit, KS | |
| Aug 10, 12:24 AM CDT | HEAVY RAIN 2.63 | Beloit, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
744
WGUS53 KGID 100251
FFWGID
KSC123-100545-
/O.NEW.KGID.FF.W.0003.140810T0251Z-140810T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
951 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 948 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN IN THE BELOIT AND SCOTTSVILLE AREA. DOPPLER RADAR
INDICATES THAT 4 TO 6 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BELOIT AND SCOTTSVILLE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3941 9829 3957 9825 3957 9793 3936 9793
$$
WESELY1 follow-up statement
092 WGUS73 KGID 100545 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1245 AM CDT SUN AUG 10 2014 KSC123-100554- /O.EXP.KGID.FF.W.0003.000000T0000Z-140810T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL KS- 1245 AM CDT SUN AUG 10 2014 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN MITCHELL COUNTY WILL EXPIRE AT 1245 AM CDT... FLOOD WATERS HAVE RECEDED...ALTHOUGH MINOR FLOODING IS LIKELY STILL OCCURRING. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3941 9829 3957 9825 3957 9793 3936 9793 $$ WESELY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:33 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 9, 6:33 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 633 PM CDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 310 PM CDT SAT AUG 9 2014 SVR WX WATCH WAS COORDINATED WITH SPC AT 255 PM AND HAS POSTED. NOT MUCH TIME FOR A FULL AFD DUE TO ON-GOING TSTMS AND PREP FOR ADDITIONAL DEVELOPMENT. MULTICELL ACTIVITY HAS BEEN PREVALENT OVER VALLEY/GREELEY/NANCE COUNTIES SINCE 8 AM. WHILE HAIL HAS BEEN THE MAIN THREAT...THE GROWING CONCERN IS THESE STORMS BECOME SURFACE-BASED AND THREATEN WIND DAMAGE AS WELL. THERE ARE MULTIPLE BOUNDARIES FOR CONVECTIVE INITIATION... INCLUDING THE OUTFLOW FROM THE ON-GOING ACTIVITY...DIFFERENTIAL HEATING N AND E OF THE TRI-CITIES AND THE INVERTED TROF OVER THE PANHANDLE. THERE IS ANOTHER SHORTWAVE TROF APPROACHING /CURRENTLY OVER ERN WY-CO/. THIS TROF WILL ENHANCE TSTM DEVELOPMENT WITH NUMEROUS CELL MERGERS AND UPSCALE GROWTH INTO ONE OR MORE LINES EXPECTED. MLCAPE IS CURRENTLY 1000-2500 J/KG WITH HIGHEST VALUES S AND W OF THE ON-GOING ACTIVITY. WINDS ALOFT AND SHEAR ARE MARGINALLY FAVORABLE. WE EXPECT ONE OR MORE TSTM CLUSTERS TO MOVE THRU OVERNIGHT AND BE E OF THE REGION SUN MORNING. THERE IS A SLIGHT CHANCE FOR A LITTLE REDEVELOPMENT LATE SUN AFTERNOON. SVR THREAT SHOULD BE VERY LIMITED AS 0-6 KM SHEAR WEAKENS TO UNDER 20 KTS OVER S-CNTRL NEB. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 310 PM CDT SAT AUG 9 2014 GUIDANCE SUGGESTS NORTHWESTERLY UPPER TROPOSPHERIC FLOW WILL PERSIST MONDAY AND TUESDAY...ALTHOUGH THIS FLOW WILL WEAKEN WEDNESDAY AND THURSDAY AS UPPER TROPOSPHERIC RIDGING BUILDS INTO THE AREA. THIS FLOW IS THEN EXPECTED TO BECOME MORE ZONAL HEADING INTO FRIDAY AND SATURDAY AS AN UPPER TROPOSPHERIC SHORT WAVE APPROACHES FROM THE WEST. AN OVERALL LACK IN OMEGA SHOULD PROMOTE DRY CONDITIONS ACROSS THE REGION THROUGH WEDNESDAY. INCREASING OMEGA...AHEAD OF THE AFOREMENTIONED UPPER TROPOSPHERIC SHORT WAVE...COULD THEN PROMOTE PRECIPITATION PRODUCTION WEDNESDAY NIGHT THROUGH SATURDAY. AS A RESULT... ALLBLEND RESPONDED BY PRESENTING 20-40% POPS TO MUCH OF THE AREA WEDNESDAY NIGHT THROUGH SATURDAY AND THESE POPS WERE LEFT UNCHANGED FOR THE MOST PART. LITTLE CHANGE IN THE LOWER TROPOSPHERIC AIR MASS SHOULD PROMOTE SIMILAR TEMPERATURE READINGS FROM DAY TO DAY DURING THE LONG TERM FORECAST PERIOD...WITH AFTERNOON HIGHS IN THE 80S AND OVERNIGHT LOWS IN THE UPPER 50S AND 60S EXPECTED FOR THE MOST PART. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 616 PM CDT SAT AUG 9 2014 EXPECT AN AREA OF SHOWERS AND THUNDERSTORMS TO APPROACH THE LOCAL AREA FROM THE NORTHWEST OVER THE NEXT FEW HOURS...BRINGING TEMPORARY MVFR CIGS AND VSBYS FROM AROUND 10/01Z-10/04Z. COULD SEE BRIEFLY LOWER CATEGORIES...BUT WILL WAIT TO AMEND TAF IF THUNDERSTORMS CONTINUE TO INTENSIFY AND FURTHER DETERIORATION OF CONDITIONS IS EXPECTED. OTHERWISE...EXPECT SOME PATCHY FOG FORMATION TO ONCE AGAIN BE POSSIBLE DURING THE MORNING HOURS TOMORROW ONCE THE STORMS PASS...WITH IMPROVING CONDITIONS AND GENERALLY NORTHERLY WINDS NEAR 10-15 KTS THROUGH MOST OF THE DAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...BRYANT AVIATION...ROSSI
Hazardous weather outlook, Aug 9, 3:19 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 319 PM CDT SAT AUG 9 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 102030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 319 PM CDT SAT AUG 9 2014 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 10 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL FORM AND BECOME WIDESPREAD TONIGHT. SOME THUNDERSTORMS WILL BE SEVERE THROUGH 10 PM...WITH VERY LARGE HAIL UP TO 2 INCHES IN DIAMETER...AND DAMAGING WIND GUSTS TO 70 MPH POSSIBLE. STORMS SHOULD MERGE AND PROGRESS ACROSS THE REGION AS ONE OR TWO CLUSTERS OR LINES. THE SEVERE THUNDERSTORMS SHOULD BE DONE BY MIDNIGHT...AND THUNDERSTORMS SHOULD EXIT THE REGION BY DAYBREAK. SOME ISOLATED LOCATIONS HAVE MEASURED MORE THAN 3 INCHES OF RAIN SINCE FRIDAY EVENING. WITH MORE HEAVY RAIN POSSIBLE TONIGHT...THIS COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE SOME THUNDERSTORMS COULD LINGER INTO SUNDAY MORNING. A COUPLE THUNDERSTORMS COULD THEN REDEVELOP LATE IN THE AFTERNOON. PERIODIC THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ALL REPORTS OF HAIL...WIND DAMAGE...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN HASTINGS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/BRYANT
In the hours before
Special weather statement, Aug 9, 9:19 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 919 PM CDT SAT AUG 9 2014 NEZ084-100245- FRANKLIN NE- 919 PM CDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 945 PM CDT... AT 919 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FRANKLIN...OR 32 MILES NORTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRANKLIN...CAMPBELL...BLOOMINGTON AND RIVERTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4035 9873 4001 9874 4001 9904 4020 9911 TIME...MOT...LOC 0219Z 242DEG 13KT 4011 9894 WESELY
Local storm report, Aug 9, 9:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 N FUNK 40.54N 99.25W
08/09/2014 E0.75 INCH PHELPS NE TRAINED SPOTTER
HEAVY RAIN WITH PENNY SIZED HAIL
&&
PBEDASpecial weather statement, Aug 9, 9:28 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT SAT AUG 9 2014
NEZ046-061-100300-
SHERMAN NE-BUFFALO NE-
928 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR BUFFALO AND SOUTHWESTERN SHERMAN
COUNTIES UNTIL 1000 PM CDT...
AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAVENNA...OR 19 MILES NORTH OF KEARNEY...MOVING SOUTHEAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEARNEY...GIBBON...RAVENNA...SHELTON...PLEASANTON...LITCHFIELD...
AMHERST...RIVERDALE AND HAZARD.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 290 AND 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA.
LAT...LON 4103 9874 4072 9873 4073 9921 4104 9941
4105 9939 4105 9921 4114 9921 4123 9902
TIME...MOT...LOC 0228Z 321DEG 48KT 4096 9895
WESELYLocal storm report, Aug 9, 9:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST PLEASANTON 40.97N 99.09W
08/09/2014 M57 MPH BUFFALO NE MESONET
&&
WESELYLocal storm report, Aug 9, 9:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 8 NW BELOIT 39.55N 98.21W
08/09/2014 E60 MPH MITCHELL KS TRAINED SPOTTER
EST 50 TO 60 MPH WINDS WITH NICKLE SIZED HAIL
&&
PBEDASpecial weather statement, Aug 9, 9:50 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
950 PM CDT SAT AUG 9 2014
KSZ005-NEZ082>084-100330-
PHILLIPS KS-HARLAN NE-FRANKLIN NE-FURNAS NE-
950 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS...NORTHWESTERN
SMITH...HARLAN...EASTERN FURNAS AND FRANKLIN COUNTIES UNTIL 1030 PM
CDT...
AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A WIDESPREAD CLUSTER OF
STRONG THUNDERSTORMS WITHIN THE ADVISORY AREA...PRIMARILY
CONCENTRATED WITHIN HARLAN AND WESTERN FRANKLIN COUNTIES. THESE
STORMS WERE GENERALLY MOVING SOUTH OR SOUTHEAST AROUND 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL TAHT COULD
RESULT IN 1 INCH OR MORE IN A SHORT TIME.
LOCATIONS IMPACTED INCLUDE...
ALMA...ARAPAHOE...FRANKLIN...OXFORD...BEAVER CITY...ORLEANS...
HILDRETH...HOLBROOK...STAMFORD...REPUBLICAN CITY...UPLAND...LONG
ISLAND...EDISON...NAPONEE...BLOOMINGTON...HUNTLEY...RAGAN...
WOODRUFF...HENDLEY AND HOLLINGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA.
LAT...LON 4035 9951 4034 9888 4008 9879 4000 9898
4000 9907 3996 9907 3990 9921 3986 9962
4000 9963 4001 9995 4032 10003
TIME...MOT...LOC 0247Z 326DEG 19KT 4031 9907 4011 9938 4008 9993
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:37 PM CDT | Severe Thunderstorm Warning | GID | Smith | 38 min |
| Aug 9, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| Aug 9, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Smith | 21 min |
| Aug 9, 8:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| Aug 9, 9:01 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 44 min |
| Aug 9, 9:11 PM CDT | Areal Flood Advisory | GID | Mitchell | 4 hr |
| Aug 9, 9:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| Aug 9, 9:32 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 43 min |
| Aug 9, 9:49 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 26 min |
| Aug 9, 10:05 PM CDT | Areal Flood Advisory | GID | Jewell, Smith | 6 hr |
| Aug 9, 10:09 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 25 min |
| Aug 9, 10:17 PM CDT | Special Weather Statement | GID | Mitchell | 43 min |
| Aug 10, 1:09 AM CDT | Areal Flood Warning | GID | Mitchell | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.